Pramipexole (mirapexin) withdrawal


#1

Hi all,

My husband is the pd sufferer and I am the carer.  He has had pd for 10 years now and for most of that time been taking the dopamine agonist pramipexole.  This has increasingly been causing side effects - hypersexuality and hallucinations to name the worst offenders - and things hit a breaking point earlier in the year.  On the advice of his Parkinson's nurse he cut the dose by half back in May, then recently, on the advice of the neurologist, he gradually stopped taking the lower dose over a period of three weeks.  He still takes stalevo/sastravi five times a day plus cocareldopa and  cobeneldopa. 

for about a week all was rosy - I suddenly got back my husband of 40 years and the Mr Angry I have been living with in recent years has gone completely.  Since then, however, the withdrawal from the drug has had a catastrophic effect.  Over the last three weeks I have watched him become a confused, shuffling old man who needs help in dressing or even getting out of a chair sometimes.  Such is his confusion that I've had to take over administering his medications as he was muddling them up and taking too many, and there is no way I would currently let him drive the car.  

Does anyone have experience of how long this might go on? We are trying to get an early appointment to see his Parkinson's nurse - his last one was just a month ago when he was still feeling ok, so the next date he has been given is September next year! 

Any advice please - I am so scared at how fast he has deteriorated since stopping this drug.  


#2

Hi StellaM,

I'm so sorry to hear this, the last few weeks must have been so hard and worrying for you both. 

I hope you are able to get an appointment soon to see his Parkinson's nurse, but please do give us a call on 0808 800 0303 (we are open until 7pm this evening) and we will arrange for one of our Nurses to call you back as soon as possible.

Best wishes to you both - let us know how you're getting on.

Joanne - Digital team. 


#3

Thanks Joanne. We have now managed to speak with his Parkinson's nurse, who is going to fax an urgent letter to the GP to increase the dosage of his sastravi tablets.  In the meantime he is to stop taking the clonazepam he was prescribed a week ago for sleep problems, as this is causing more problems than it is solving (and isn't helping him to sleep anyway).